Hail, Johnson
- When
- March 11, 7:05 PM CST
- Where
- Johnson County, 1.14 mi WSW of Countryside
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.015, -94.690
Scattered non-severe thunderstorms developed during the late afternoon and evening hours. One storm was strong enough to produce penny size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Scattered non-severe thunderstorms developed during the late afternoon and evening hours. One storm was strong enough to produce penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 11, 6:42 PM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
742 PM CDT Tue Mar 11 2014
.DISCUSSION...
Issued at 400 PM CDT TUE MAR 11 2014
Mark Twain once said "If you don't like the weather...wait a few
minutes". Although it was the infamous New England weather being
quoted, that phrase couldn't be any more true as we will likely
experience all 4 seasons in the next 12 hours. Thunderstorms, strong
winds, accumulating snowfall and plummeting temperatures all
highlight the near term forecast challenges.
Tonight:
--------
Hazards: Thunderstorms, wind gusts to 45 mph, accumulating snow.
20Z surface analysis showed a strong cold front stretching from St.
Joseph to near Kirksville. This boundary separated temperatures
approaching 80 degrees across central Missouri, to the upper 40s in
northwest Missouri (and in the mid 30s across northern Iowa). "The
Shocker" will sweep southward through the CWA over the next 4-5
hours, with an initial wind shift, and then sharply falling
temperatures once the gradient winds arrive an hour or so later.
Thunderstorm Potential:
Dealing with the warm sector first. Recent satellite imagery shows
surface-based Cu developing from west of Emporia to Topeka, along an
analyzed pre-frontal trough. Ahead of this boundary, instability
remains modest with temperatures in the 75-80 degree range being
muted by shallow boundary layer moisture characterized by dew points
in the 45-50F range. The threat for warm-sector thunderstorms in the
local area remains uncertain, owing to a combination of veered low
level flow limiting convergence and modest instability, but will
need to be monitored closely given the forcing. However, within the
narrow zone between the pre-frontal trough and the more aggressive
cold front, the instability will likely be augmented by stronger
convergence and steepening mid level lapse rates, with upwards of
600 J/kg ML CAPE progged. Latest RUC/HRRR analysis suggests that
remaining inhibition may be overcome by 23Z as undercutting boundary
reaches the better instability residing roughly along I-70, as well
an area extending south from KC. This focus will shift southeast with
the advancing boundary, ending around 02Z. Cannot discount an
isolated large hail threat given the steepening lapse rates. Winds
will already be increasing rapidly in this region, so it will be
tough to discriminate gradient from convectively enhanced winds. A
threat of thunder will exist later in the evening further north and
east, but will address this in the snow section.
Strong Winds:
Very strong gradient flow resulting from a near 12mb/6hr post
frontal pressure surge, will surge southward through the CWA over
the next 4-6 hours. Deep unidirectional flow in the post-frontal
region will also enhance vertical mixing into a 50 knot jet centered
around 900mb. Earlier issued a wind advisory for late this
afternoon/evening for the western two-thirds of the CWA, and based
on recent RUC/HRRR wind gust forecasts, will likely expand to
include the remaining counties. With upper 30 to lower 40 knot gusts
common along the I-80 corridor already, see no reason to discount
the model forecasts indicating a high likelihood for 30 mph
sustained and 45 mph gusts this evening.
Snowfall:
The band of intense precipitation over eastern Nebraska will likely
dissipate and redevelop across northern Missouri early this evening
-- potentially in explosive fashion. Models in rather stark
agreement with showing a pronounced increase in large scale ascent
along a 75 mile wide band from KC/STJ to Kirksville in the 00Z to
02Z time frame. Soundings show incredible vertical motion centered
within the dendritic growth region, augmented by upwards of 100 J/kg
of upright instability above 700-650mb. This setup, coupled with a
lower troposphere straddling the 0C line, suggests we could see 40
dBZ "streamer" snow at some point this evening over portions of
north central and northeast MO. The BIG question is the temperature
profile which is essentially a moving target. While this heavier
precipitation will likely start as rain, low level cold advection
and strong diabatic cooling should effectively force the column
below freezing after 02 to 03Z, with precipitation ending from west
to east after 06Z. This is one of the biggest forecast challenges
I've dealt with in a long time because the potential exists for
2-3"/hr snowfall rates for a couple hours, in concert with the wind
issues above, yielding the possibility of blizzard and whiteout
conditions over portions of north central/northeast Missouri later
this evening. With temperatures having pushed near 70 degrees this
afternoon, do not want to catch people off guard, or oversell a
situation that's 1-2 degrees from being a cold rain/mix either. That
being said, even with the current warm temperatures, the expected
precipitation rates and strong cold advection will nullify the
"melting due to warm ground" theory that's typically
unsubstantiated. For now have painted in 2-4" of wet snow from
Chillicothe to Macon, northward, and will issue a winter weather
advisory for these areas in conjunction with my neighbors to the
north and east. Amounts tapering further west and south. Folks
should definitely stay tuned to forecast updates and social media as
this region is going to be rather interesting to watch this evening,
especially if convection (thundersnow?) enters the mix.
Wednesday:
----------
After nearly 80 degrees in some areas, morning readings will be in
the upper 20s to lower 30s at daybreak. As cold advection continues
beneath a strong upper jet, readings will only rebound into the mid
30s northeast MO to mid 40s along the MO/KS border, with blustery
north winds continuing at 15 to 25 mph.
Thursday-Friday:
----------------
Looks like a real nice rebound as mid level ridging and westerly low
level flow return ahead of a weak boundary late Friday. Should see
60s most areas both day (a tad cooler Friday north).
Saturday-Sunday:
----------------
Rapidly shearing southern stream wave will pass south of the region
and may get close enough to brush the region with some light
precipitation, with a quick moving northern stream clipper behind
it. Neither of these systems look particularly impressive at this
juncture, but the latter should drive temperatures back closer to
seasonal norms for Sunday.
Monday-Tuesday:
---------------
Models begin to diverge on large scale features, but the overall
trend suggests that the positive height anomaly off the Baja will
remain intact while energy pushing into British Columbia will knock
the northern extent of the ridge eastward in a positive tilt manner.
This should effectively yield a broad cyclone over the Canadian
Prairies and a warming Chinook flow across the central Plains, giving
us a modest boost back to near 60 degrees.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 731 PM CDT TUE MAR 11 2014
Thunderstorms will remain near the terminals for the next few hours
before transitioning to rain/snow mix through 06z. Gusty north winds
will also continue through the rest of the night and through
tomorrow. The strongest winds will likely occur late evening through
the overnight hours before gradually dropping back to 15 to 25 knots
through Wednesday.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY until 1 AM CDT Wednesday FOR KSZ025-103>105.
WIND ADVISORY until 3 AM CDT Wednesday FOR KSZ057-060.
WIND ADVISORY until 10 PM CDT this evening FOR KSZ102.
MO...WIND ADVISORY until 1 AM CDT Wednesday FOR MOZ020>025-028>033-
037>039.
WIND ADVISORY until 3 AM CDT Wednesday FOR MOZ040-043>046-053-
054.
WIND ADVISORY until 10 PM CDT this evening FOR MOZ001>008-
011>017.
WINTER WEATHER ADVISORY until 4 AM CDT Wednesday FOR MOZ006>008-
015>017-023>025.
&&
DISCUSSION...Bookbinder
AVIATION...LeightonHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 746 PM CDT TUE MAR 11 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-130045- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 745 PM CDT TUE MAR 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE REST OF THE EVENING. STRONG NORTH WINDS BETWEEN 20 AND 30 MPH...WITH GUSTS UP TO 50 MPH ARE POSSIBLE THROUGH THE LATE EVENING TO OVERNIGHT TUESDAY NIGHT HOURS. A FEW INCHES OF SNOW ARE EXPECTED ACROSS FAR NORTHERN MISSOURI. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
726 PM CDT TUE MAR 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM NON-TSTM WND GST 5 W EXCELSIOR SPRINGS 39.33N 94.31W
03/11/2014 M43 MPH CLAY MO AWOS
&&
PMURRAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
737 PM CDT TUE MAR 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM NON-TSTM WND GST ST. JOSEPH AIRPORT 39.77N 94.92W
03/11/2014 M47 MPH BUCHANAN MO ASOS
&&
PMURRAYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
749 PM CDT TUE MAR 11 2014
KSZ057-103>105-MOZ028>030-037-038-043-044-120145-
CASS MO-CLAY MO-JACKSON MO-JOHNSON MO-JOHNSON KS-LAFAYETTE
MO-LEAVENWORTH KS-MIAMI KS-PLATTE MO-RAY MO-WYANDOTTE KS-
749 PM CDT TUE MAR 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON AND MIAMI COUNTIES IN
EAST CENTRAL KANSAS...AND WYANDOTTE AND LEAVENWORTH COUNTIES IN
NORTHEAST KANSAS...AND RAY...PLATTE...LAFAYETTE...JOHNSON...
JACKSON...CLAY AND CASS COUNTIES IN WEST CENTRAL MISSOURI UNTIL 845
PM CDT...
AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
NUMEROUS THUNDERSTORMS ACROSS FAR EASTERN KANSAS AND WESTERN
MISSOURI...TRACKING NORTHEAST AT 25 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL UP TO ONE HALF
INCH IN DIAMETER. HAIL COULD COVER THE GROUND IN A FEW LOCATIONS.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MERRIAM...OVERLAND PARK...PLATTE CITY...MISSION...PRAIRIE
VILLAGE...LEAWOOD...FAIRWAY...WEATHERBY LAKE...PARKVILLE...MISSION
HILLS...WESTWOOD...BELTON...KANSAS CITY KANSAS...GRANDVIEW...
RIVERSIDE...PECULIAR...KANSAS CITY...NORTH KANSAS CITY...RAYMORE
AND GLADSTONE.
LAT...LON 3898 9506 3942 9518 3941 9493 3952 9505
3953 9461 3944 9460 3945 9377 3919 9376
3920 9350 3856 9351 3858 9408 3848 9407
3849 9463 3840 9463 3839 9507
TIME...MOT...LOC 0047Z 255DEG 30KT 3901 9476
HAWBLITZELSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
754 PM CDT TUE MAR 11 2014
MOZ004>007-013>015-120145-
DAVIESS MO-DE KALB MO-GENTRY MO-GRUNDY MO-HARRISON MO-MERCER
MO-PUTNAM MO-
754 PM CDT TUE MAR 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN PUTNAM...
MERCER...HARRISON...GRUNDY...SOUTHEASTERN GENTRY...EASTERN DEKALB AND
NORTHERN DAVIESS COUNTIES UNTIL 845 PM CDT...
AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EAGLEVILLE TO
BETHANY TO MAYSVILLE...AND MOVING NORTHEAST AT 55 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS.
HAIL COULD COVER THE GROUND IN SPOTS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
BETHANY...TRENTON...RIDGEWAY...PATTONSBURG...CAINSVILLE...
JAMESPORT...GILMAN CITY...MERCER...PRINCETON...SPICKARD...
WEATHERBY...BLYTHEDALE...SANTA ROSA...JAMESON...COFFEY...MOUNT
MORIAH...SOUTH LINEVILLE...BRIMSON...MODENA AND TINDALL.
THIS WILL IMPACT
I-35 BETWEEN MILE MARKERS 64 AND 114.
LAT...LON 4001 9351 3982 9448 4025 9421 4056 9420
4058 9414 4058 9335
TIME...MOT...LOC 0054Z 238DEG 48KT 4054 9396 4031 9401
3996 9432
HAWBLITZELPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
803 PM CDT TUE MAR 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL OLATHE 38.89N 94.81W
03/11/2014 E0.75 INCH JOHNSON KS TRAINED SPOTTER
NEAR INTERSTATE 35 AND OLD 56 HWY.
&&
PMURRAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
804 PM CDT TUE MAR 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM NON-TSTM WND GST KIRKSVILLE REGIONAL 40.10N 92.54W
03/11/2014 M47 MPH ADAIR MO ASOS
&&
PMURRAYThe Pleasant Hill radar (KEAX), 43 km away, was scanning. The volume nearest the first event began at 01:04 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506917.